Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 6:08 PM CDT for Cedar County, Clinton County, Scott County, Iowa. It was in force for 67 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 6:08 PM CDT (23:08 UTC)
- Expired
- Apr 15, 2017, 7:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Cedar County, IA, Clinton County, IA, Scott County, IA
The radar
The Quad Cities radar (KDVN), 21 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:11 PM CDT | HAIL 1 | Calamus, IA | RELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR. |
| Apr 15, 6:20 PM CDT | HAIL 1 | Grand Mound, IA | RELAYED BY KWQC...TIME ESTIMATED FROM RADAR. |
| Apr 15, 6:30 PM CDT | HAIL 0.75 | Dewitt, IA | DELAYED REPORT. |
| Apr 15, 6:30 PM CDT | HAIL 1.5 | S Dewitt, IA | FROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR |
| Apr 15, 6:33 PM CDT | HAIL 0.88 | Dewitt, IA | |
| Apr 15, 6:35 PM CDT | HAIL 1 | Dewitt, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WUUS53 KDVN 152308
SVRDVN
IAC031-045-163-160015-
/O.NEW.KDVN.SV.W.0049.170415T2308Z-170416T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
608 PM CDT SAT APR 15 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Cedar County in east central Iowa...
Northwestern Scott County in east central Iowa...
Clinton County in east central Iowa...
* Until 715 PM CDT
* At 608 PM CDT, a severe thunderstorm was located near Calamus, or
13 miles northeast of Durant, moving northeast at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Clinton, Tipton, DeWitt, Camanche, Lowden, Wheatland, Grand Mound,
Calamus, Bennett, Charlotte, Donahue, Low Moor, Welton, Toronto,
Clarence, Dixon, Goose Lake, New Liberty, Malone and Camp Liberty.
This includes Interstate 80 in Iowa between mile markers 270 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4180 9025 4175 9049 4160 9100 4160 9103
4186 9129 4199 9051 4199 9029
TIME...MOT...LOC 2308Z 245DEG 22KT 4178 9080
HAIL...1.25IN
WIND...<50MPH
$$
Gibbs3 follow-up statements
416
WWUS53 KDVN 152317
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
617 PM CDT SAT APR 15 2017
IAC031-045-163-160015-
/O.CON.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Cedar IA-Scott IA-Clinton IA-
617 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN CEDAR...NORTHWESTERN SCOTT AND CLINTON COUNTIES...
At 617 PM CDT, a severe thunderstorm was located over Grand Mound, or
17 miles north of Davenport, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton, Tipton, DeWitt, Camanche, Lowden, Wheatland, Grand Mound,
Calamus, Bennett, Charlotte, Donahue, Low Moor, Welton, Toronto,
Clarence, Dixon, Goose Lake, New Liberty, Malone and Camp Liberty.
This includes Interstate 80 in Iowa between mile markers 270 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4180 9025 4175 9049 4160 9100 4160 9103
4186 9129 4199 9051 4199 9029
TIME...MOT...LOC 2317Z 253DEG 28KT 4180 9067
HAIL...1.25IN
WIND...60MPH
$$
Gibbs475
WWUS53 KDVN 152332
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
632 PM CDT SAT APR 15 2017
IAC031-045-163-160015-
/O.CON.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Cedar IA-Scott IA-Clinton IA-
632 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN CEDAR...NORTHWESTERN SCOTT AND CENTRAL CLINTON
COUNTIES...
At 632 PM CDT, a severe thunderstorm was located over DeWitt, or 14
miles west of Clinton, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Clinton, Tipton, DeWitt, Camanche, Lowden, Wheatland, Grand Mound,
Calamus, Bennett, Charlotte, Donahue, Low Moor, Welton, Dixon, Goose
Lake, New Liberty, Malone, Camp Liberty, Bennett Park and Elvira.
This includes Interstate 80 in Iowa between mile markers 270 and 278.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4180 9025 4175 9049 4160 9100 4160 9103
4177 9120 4199 9051 4199 9029
TIME...MOT...LOC 2332Z 253DEG 28KT 4183 9052
HAIL...1.00IN
WIND...60MPH
$$
Gibbs615
WWUS53 KDVN 152356
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
656 PM CDT SAT APR 15 2017
IAC031-160005-
/O.CAN.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Cedar IA-
656 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4182 9042 4176 9042 4175 9049 4163 9090
4183 9089
TIME...MOT...LOC 2355Z 269DEG 27KT 4169 9080
$$
IAC045-163-160015-
/O.CON.KDVN.SV.W.0049.000000T0000Z-170416T0015Z/
Scott IA-Clinton IA-
656 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN SCOTT AND SOUTHWESTERN CLINTON COUNTIES...
At 655 PM CDT, a severe thunderstorm was located near Donahue, or 8
miles northeast of Durant, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
DeWitt, Wheatland, Grand Mound, Calamus, Donahue, Dixon, New Liberty,
Malone, Camp Liberty, Sherman Park, Big Rock and Plainview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.
&&
LAT...LON 4182 9042 4176 9042 4175 9049 4163 9090
4183 9089
TIME...MOT...LOC 2355Z 269DEG 27KT 4169 9080
HAIL...1.00IN
WIND...<50MPH
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 4:49 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Apr 15, 4:49 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 449 PM CDT Sat Apr 15 2017 .UPDATE... Issued at 448 PM CDT Sat Apr 15 2017 I have increased pops to likely much earlier in the period to account for the thunderstorms developing over the northwest 1/2 of the CWA. These storms by elevated nature, will primarily bring a small hail threat, and an isolated severe hail threat. ERVIN && .SYNOPSIS... Issued at 315 PM CDT Sat Apr 15 2017 Analysis at 2 45 PM CDT shows initial convection just starting to fire near Missouri River Valley in Western Iowa. Pressure falls and moisture pooling supports this to congeal and develop into a asymmetrical line next 3-4+ hours across western Iowa and NW Missouri and move across forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG with surface dewpoints upper 50s to around 60F supports severe hail risk and bowing segments by evening with 60+ MPH winds. Upstream energy supports a near seasonal high pressure system to migrate into region Sunday into Monday with nice spring weather. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 315 PM CDT Sat Apr 15 2017 Short term forecast confidence assessment...fair or average with main issue locations and timing of convective elements across the region, mainly this evening with some severe in form of hail and damaging straight line winds. Tonight...have likely POPS with timing from metwatch and genesis of storms still TBD with current trend suggesting risk of strong to severe storms passing between 7 and 12 PM. Local tools suggest hail up to the size of ping pong balls or 1.5 inches may occur until early evening and then lower to inch or less as bowing segments of a line take over by mid evening. Local techniques also support instability and momentum transfer with bowing segments to support areas of 50 to 60 MPH with isolated 70 MPH possibly until late evening. Rainfall totals most locations should tend to be mostly below a half inch with areas of .75 to 1+ inches where strongest cells develop with low chance of training of storms suggested. Clearing late with cooler air support mins near 50F far NW with near 60F far SE sections. Sunday...High pressure to bring fair skies and nice April weather with highs upper 60s to lower 70s and low humidity. Northwest winds of 10 to 15+ MPH to result in near ideal conditions for outside activities. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 315 PM CDT Sat Apr 15 2017 An active weather regime will once again set up over the area from mid to late week. A couple of shortwaves in nearly zonal flow will move across the region Monday night through Thursday. The first impulse will drive a cold front through the region Tuesday and Tuesday night. This system will have to be watched for severe potential with the boundary moving through the DVN CWA during the afternoon and evening. Moisture return ahead of the front may be questionable with surface ridge in place over the south central/southeast u.s. The cold front will stall just to the south of Iowa/nrn IL Wednesday, then another s/w will moving out of the Rockies will track east through the plains. This feature will send a surface wave along the boundary through Ia Wednesday night spreading more showers and storms through the region. Models suggest a brief break in the action late Thursday then bring more showers and isolated storms into the region a ahead of a major trof through Friday. Most model solutions are keeping the mid/upper Mississippi Valley on the cool side of this system which should limit thunderstorm coverage. temperatures through most of the period will be typical for mid April. Although if the late week system tracks to the south, clouds/rain and easterly surface flow will keep temperatures below normal. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) ISSUED AT 1219 PM CDT Sat Apr 15 2017 VFR conditions with breezy, fair skies will continue through 15/22Z. A line of thunderstorms will move across all the terminals between 15/23Z and 16/05Z producing a period of MVFR to high end IFR conditions due to heavy rain and hail, also gusty winds over 40 KTS is possible which this event is handled a TEMPO group. Skies will become fair again late overnight and Sunday. Southwest winds of 15 to 30+ MPH will shift to the northwest late evening and overnight to 5 to 15 MPH. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...DLF AVIATION...Nichols
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1211 PM CDT Sat Apr 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected this afternoon and tonight with the most likely time period from 4 PM to midnight. The main threats are large hail up to the size of 1.5 inches or the size of ping pong balls initially, then hail and strong winds up to 60 to 70 MPH this evening. An isolated, brief tornado is possible, but atmospheric conditions are marginal for this to occur. The Storm Prediction Center has a slight risk of severe storms for the area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are expected at times from Tuesday into Thursday. However, it is too early to determine the potential for severe weather and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected late this afternoon and evening. Any reports of hail and damaging winds would be appreciated. Nichols
In the hours before
Local storm report, Apr 15, 5:24 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL RIVERSIDE 41.48N 91.57W
04/15/2017 E1.00 INCH WASHINGTON IA TRAINED SPOTTER
&&
GROSSLocal storm report, Apr 15, 5:38 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL BALDWIN 42.07N 90.84W
04/15/2017 M0.25 INCH JACKSON IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 5:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL IOWA CITY 41.66N 91.54W
04/15/2017 M0.25 INCH JOHNSON IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 5:53 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL LOWDEN 41.86N 90.92W
04/15/2017 M0.25 INCH CEDAR IA CO-OP OBSERVER
&&
PETERSLocal storm report, Apr 15, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL SW KALONA 41.48N 91.71W
04/15/2017 M0.25 INCH WASHINGTON IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL SW KALONA 41.48N 91.71W
04/15/2017 M0.88 INCH WASHINGTON IA TRAINED SPOTTER
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:15 PM CDT | Special Weather Statement | DVN | Johnson, Jones | 30 min |
| Apr 15, 4:47 PM CDT | Special Weather Statement | DVN | Cedar, Johnson, Jones, Keokuk, Washington | 43 min |
| Apr 15, 5:26 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine, Washington | 49 min |
| Apr 15, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine, Washington | 44 min |
| Apr 15, 6:58 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk, Washington | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.